MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS INTEGR MIA STEM WITH TI/HA 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS INTEGR MIA STEM WITH TI/HA 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 75000174
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Inadequate Osseointegration (2646)
Date of Event 02/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a tha surgery was performed on an unknown date, the patient experienced a breakage of the neck of the femoral stem on (b)(6) 2022.This adverse event was treated by a revision surgery on (b)(6) 2022, in which a the broken stem was exchanged.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Results of investigation: the device was not returned for evaluation.However, the photograph was reviewed, and revealed that the device fractured.The device shows signs of use.The clinical/medical investigation concluded that, based on the information provided, the clinical root cause of the reported ¿breakage of the neck of the femoral stem,¿ implant cannot be definitively concluded.The provided hip x-ray and implant photos confirm the reported hip stem implant breakage.The patient impact beyond the reported stem neck fracture and subsequent revision cannot be determined and the patient¿s current health status is unknown.Device specific identifiers were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, instructions for use, risk management file, prior actions and product prints review could not be performed.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a tha surgery was performed on an unknown date, the patient experienced a breakage of the neck of the femoral stem on (b)(6) 2022.This adverse event was treated by a revision surgery on (b)(6) 2022, in which a smith and nephew hip stem was exchanged to a peter-brehm hip stem.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Additional information: d4 (lot number, expiration date, unique identifier (udi) #) g3 / g4 (pma/510(k)number), h4.H10: the first revision surgery mentioned on b5 was reported under report number 9613369-2024-00023 corrected data: b5, d1, d2a, d2b, d4 (model number).
 
Event or Problem Description
It was reported that, after a thr surgery was performed in 2017, the plaintiff experienced a breakage of the neck of a sl-plus integr mia stem with ti/ha 1 on (b)(6) 2022 and the acetabular cup (unknown manufacturer), which was implanted on a first revision surgery performed on 2019, was also found to be loose.This adverse event was treated by a performing a second revision surgery on (b)(6) 2022, during which all components were exchanged for peter brehm's devices.Patient required 2ec transfusions on (b)(6) 2022 due to an hb drop, which were successful.
 
Additional Manufacturer Narrative
Corrected data: d3 & g1 - contact office (manufacturing registered site updated."1020279" in the mdr report number should be replaced with "9613369"), h6 (health effect - clinical code, type of investigation).Updated results of investigation: it was reported that, after a total hip replacement surgery was performed in 2017, the plaintiff experienced a breakage of the neck of a sl-plus integr mia stem with ti/ha 1 on (b)(6)2022 and the acetabular cup (unknown manufacturer), which was implanted on a first revision surgery performed on 2019, was also found to be loose.This adverse event was treated by a performing a second revision surgery on (b)(6) 2022, during which all components were exchanged for peter brehm's devices.The complaint device was not returned for investigation.A visual evaluation was performed on images provided by the complainant, and these showed that the sl-plus integr mia stem with ti/ha 1 displays a fracture at the neck level.In the picture of the explants, there is also a metal femoral head in good state and an insert with scratches and gouges.These devices could not be identified as smith+nephew devices.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The complaint history review for the complaint device revealed no additional complaints for the affected batch nor additional complaints for the same product number over the past 12 months with similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The instructions for use (lit.No.12.23, ed.03/21) states "implant component fracture" as a ¿potential medical device problems¿ in combination with the implantation of a hip prosthesis.Besides, the stem and femoral ball head combinations (lit.No.04758 ed.09/18 v07) contains the matrix for the possible combinations of materials and sizes for the sl-plus mia stem and the different femoral heads.This matrix is only applicable for smith+nephew femoral ball heads and stems, as well as third-party products covered in the document.Based on the limited information provided, the clinical root cause of the reported loosening and stem fracture could not be concluded.However, we are unable to rule out if the component loosening was a result from failure to achieve initial fixation and the patient¿s history of multiple revision surgeries as contributing factors to the reported events.Furthermore, it cannot be concluded there was a mal performance of the implant or an implant failure.The patient impact beyond the reported loosening, stem fracture, revisions, and the post-operative convalescent period could not be determined.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the reported event remains undetermined.Specific factors known to contribute to the alleged fault are excessive force, misuse, and general wear and tear.Due to the offset of the explants in the provided picture, an off-label use cannot be excluded.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.
 
Additional Manufacturer Narrative
Section b7 updated.Section h10 (updated results of investigation): it was reported that, after a total hip replacement surgery was performed in 2017, the plaintiff experienced a breakage of the neck of a sl-plus integr mia stem with ti/ha 1 on (b)(6) 2022 and the acetabular cup (unknown manufacturer), which was implanted on a first revision surgery performed on 2019, was also found to be loose.This adverse event was treated by a performing a second revision surgery on (b)(6) 2022, during which all components were exchanged for peter brehm's devices.The complaint device was not returned for investigation.A visual evaluation was performed on images provided by the complainant, and these showed that the sl-plus integr mia stem with ti/ha 1 displays a fracture at the neck level.In the picture of the explants, there is also a metal femoral head in good state and an insert with scratches and gouges.These devices could not be identified as smith+nephew devices.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The complaint history review for the complaint device revealed no additional complaints for the affected batch nor additional complaints for the same product number over the past 12 months with similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The instructions for use states "implant component fracture" as a ¿potential medical device problems¿ in combination with the implantation of a hip prosthesis.Besides, the stem and femoral ball head combinations contains the matrix for the possible combinations of materials and sizes for the sl-plus mia stem and the different femoral heads.This matrix is only applicable for smith+nephew femoral ball heads and stems, as well as third-party products covered in the document.Based on the limited information provided, the clinical root cause of the reported loosening and stem fracture could not be concluded.However, we are unable to rule out if the component loosening was a result from failure to achieve initial fixation and the patient¿s history of multiple revision surgeries as contributing factors to the reported events.Furthermore, it cannot be concluded there was a mal performance of the implant or an implant failure.The patient impact beyond the reported loosening, stem fracture, revisions, and the post-operative convalescent period could not be determined.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the reported event remains undetermined.Specific factors known to contribute to the alleged fault are excessive force, misuse, and general wear and tear.Due to the offset of the explants in the provided picture, an off-label use cannot be excluded.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.Internal complaint reference number: (b)(4).Section a4 was corrected.

Brand Name
SL-PLUS INTEGR MIA STEM WITH TI/HA 1
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau TN CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau TN CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17619616
Report Number1020279-2023-01658
Device Sequence Number12588183
Product Code LZO
UDI-Device Identifier07611996092769
UDI-Public07611996092769
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K122296
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/22/2024
Device Model Number75000174
Device Catalogue NumberUNKNOWN
Device Lot NumberB1701116
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer09/22/2023
03/07/2024
04/30/2024
08/15/2024
Initial Report FDA Received Date08/24/2023
Supplement Report FDA Received Date10/11/2023
03/13/2024
04/30/2024
08/21/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/23/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexFemale
Patient Weight115 KG